Xanax (Alprazolam) Overdose Signs And Symptoms
Common signs of Xanax overdose include drowsiness, confusion, lack of coordination, slow reflexes, and coma. When Xanax is abused or mixed with other drugs, the risk of overdose increases.
An overdose occurs when the level of Xanax present in the bloodstream becomes high enough to produce a dangerous response. This can happen when someone takes a large dose of Xanax but is more likely to occur if someone has been abusing it for several weeks or more. With regular doses over time, the drug does not have a chance to completely leave the body, so it accumulates in body fat.
Though taking too much Xanax can be fatal, overdose does not always end in death. It can be mild, moderate, or severe. The signs and symptoms of an overdose often begin as intensified versions of normal Xanax effects.
Xanax (alprazolam) overdose signs and symptoms include:
- slurred speech
- memory problems
- lack of coordination
- slow reflexes
- shallow breath
- loss of bodily control (ataxia)
- bluish skin, lips, or fingernails (signalling lack of oxygen)
- loss of consciousness
The risk of oversedation and ataxia is higher among elderly individuals. This may be because their bodies process Xanax more slowly. Older people generally have slower metabolisms and are not as healthy as younger people. Their organs—the liver in particular—may not function optimally, especially if they have been using drugs like Xanax for a long time.
Xanax Overdose With Other Drugs
Combining Xanax with any other drug (polysubstance use) has its risks. It can be difficult to monitor how much of each substance is safe when they are combined. Some drugs decrease the effectiveness of others, some increase effectiveness, and many drug combinations produce adverse reactions.
Most benzodiazepine-related overdose deaths in 2016 also involved opioids. These two substances are the most common cause of drug overdose death today. Many people also take Xanax with alcohol—some because they do not realize the danger, and others because they desire the increased sedative effect.
Xanax Overdose With Depressants
Mixing Xanax with other depressants increases the effects of each drug. This can slow down the central nervous system too much. The result may be seriously depressed breathing, loss of consciousness, coma, or death. If someone stops breathing because their central nervous system is severely depressed, they may experience brain damage from lack of oxygen.
Xanax overdose with depressants can be caused by:
- opioids, like heroin, oxycodone (OxyContin, Percocet), hydrocodone (Vicodin, Norco)
- other benzodiazepines, including diazepam (Valium), clonazepam (Klonopin)
- barbiturates, such as phenobarbital, secobarbital (Seconal), and amobarbital
Find Treatment For Xanax Addiction Today.
Call to be connected with a compassionate treatment specialist.
Xanax Overdose With Stimulants
Taking Xanax with stimulant drugs may seem safer because these substances seem to balance each other. Depressants slow down the central nervous system while stimulants speed it up. Some people think that by taking these drugs together, they will feel only the positive effects of relaxation and euphoria.
However, combining depressants and stimulants can make it hard for someone to tell when they’ve had enough. The opposing effects may make it seem like they are less intoxicated, so they may take more than usual. It can also cause strain on the heart and may have unexpected results.
Xanax overdose with stimulants may involve:
- cocaine or crack cocaine
- dextroamphetamine (Adderall)
- methylphenidate (Ritalin)
- lisdexamfetamine (Vyvanse)
Illegally Obtained Xanax And Overdose
Because Xanax (alprazolam) is monitored by prescription, it can be difficult to obtain. It can also be expensive. If someone is selling Xanax on the street or online, they make a higher profit by cutting alprazolam powder with fillers like laundry detergent and creating counterfeit Xanax.
Fake Xanax “bars” (2 mg tablets) look very similar to the real thing. Without having the original pill to compare them to, many people may not know the difference.
Counterfeit Xanax containing fentanyl has been found in several areas of the United States. Fentanyl is a highly potent opioid drug that can be fatal in doses as small as 2 mg, which is as much as a few grains of salt. Fake Xanax pills laced with fentanyl have been responsible for dozens of emergency room visits and overdose deaths in the last few years.
Xanax Overdose By Injection And Snorting (Insufflation)
Xanax is slowly distributed into the blood when taken orally. When someone snorts Xanax, blood vessels in their nose absorb it directly into the bloodstream. However, Xanax is not water-soluble, so is not absorbed well in the nose. This may cause someone to take higher doses to get the same effect, raising overdose risk.
Injecting Xanax also puts the drug right into the bloodstream. This can cause high concentrations of Xanax in the blood, especially with large doses or repeated use. Injection drug use also carries the risk of complication from the other ingredients in Xanax that aren’t meant to enter the blood.
What To Do If Someone Overdoses On Xanax
If someone has overdosed on Xanax, contact 9-1-1 immediately. Stay with the person and ensure that they are breathing. Loosen clothing around their neck so their airway is clear and lay them on their side to prevent choking. The dispatcher may recommend performing CPR and giving recovery breaths.
The dispatcher may also ask questions such as:
- Is the person breathing normally?
- Which drug(s) did they take?
- How much of each drug did they take?
- How long has it been since they took it?
Once the person who has overdosed receives emergency care, they will likely have a gastric lavage (stomach pump) and fluids administered through an IV. Their blood pressure, breathing rate, and pulse will be monitored closely until they are stabilized.
Some medical professionals administer Flumazenil (romazicon) in cases of benzodiazepine overdose. This is a benzodiazepine receptor agonist, which blocks the effects of Xanax and reverses sedation. However, it is not recommended for everyone, and may not be safe to use in an overdose situation that involves more than one type of drug.
Xanax Overdose Prevention
A Xanax overdose can be prevented by taking the drug exactly as prescribed by a doctor. Xanax is considered safe when used as directed. If a person must take other drugs with Xanax, their doctor will be able to monitor and adjust dosage to prevent overdose.
People who struggle with Xanax abuse have the highest risk of overdosing. Abusing a drug often leads to dependence and addiction, which are marked by excessive and dangerous drug use. These individuals may get the help they need through a comprehensive addiction treatment program that works with them to structure their lives in a healthier way.
To learn more about Xanax overdose and addiction treatment options, contact us today.Article Sources
NBC News Channel 8 - Sheriff: ‘Super pill’ deadly and cheap, becoming big problem
Substance Abuse and Mental Health Services Administration - The DAWN Report
U.S. National Library of Medicine: DailyMed - Label: Xanax - alprazolam tablet